Alert archive / Tennessee / Flash Flood Warnings in 2016

Flash Flood Warning 140, NWS Memphis, TN

August 1, 2016Lake County, Obion County, Weakley County, Tennessee

NWS Memphis, TN issued this flash flood warning at Aug 1, 2016, 4:59 PM CDT for Lake County, Obion County, Weakley County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2016, 4:59 PM CDT (21:59 UTC)
Expired
Aug 1, 2016, 7:00 PM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Lake County, TN, Obion County, TN, Weakley County, TN

The radar

The Paducah radar (KPAH), 79 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1620 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1620 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

417 
WGUS54 KMEG 012159
FFWMEG
TNC095-131-183-020000-
/O.NEW.KMEG.FF.W.0140.160801T2159Z-160802T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
459 PM CDT MON AUG 1 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN WEAKLEY COUNTY IN WEST TENNESSEE...
  NORTHERN OBION COUNTY IN WESTERN TENNESSEE...
  NORTHEASTERN LAKE COUNTY IN WESTERN TENNESSEE...

* UNTIL 700 PM CDT

* AT 458 PM CDT...DOPPLER RADAR ESTIMATES 2 INCHES OF RAIN HAS
  OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 2 HOURS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MARTIN...UNION CITY...FULTON...SOUTH FULTON...LATHAM...
  PALMERSVILLE...CLAYTON...WOODLAND MILLS...SAMBURG...PISGAH...
  MATHENY GROVE...SPOUT SPRINGS...OLD FREMONT...RUTHVILLE...
  GRAYS CAMP...BESSIE...DUKEDOM...FREMONT...BRUNDIGE AND NEW MARKHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3650 8852 3634 8852 3640 8953 3641 8954
      3646 8952 3650 8953 3650 8949 3647 8949
      3646 8946 3650 8942 3651 8931

$$
1 follow-up statement
075 
WGUS74 KMEG 012324
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
624 PM CDT MON AUG 1 2016

TNC095-131-183-012333-
/O.CAN.KMEG.FF.W.0140.000000T0000Z-160802T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEAKLEY TN-OBION TN-LAKE TN-
624 PM CDT MON AUG 1 2016

...THE FLASH FLOOD WARNING FOR NORTHERN WEAKLEY...NORTHERN OBION AND
NORTHEASTERN LAKE COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3650 8852 3634 8852 3640 8953 3641 8954
      3646 8952 3650 8953 3650 8949 3647 8949
      3646 8946 3650 8942 3651 8931

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 3:43 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 1, 3:43 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
343 PM CDT MON AUG 1 2016

.DISCUSSION...
For the short term... mid/upper 70s dewpoints have pooled along
the I-40 corridor, driving heat indices in excess of 105 and
necessitating the issuance of a Heat Advisory.

Looking beyond tonight... A warmer period ahead, perhaps extending
beyond a week. Medium range models show weak northwest flow aloft
weakening further with the encroachment of a broad height ridge
centered over the southern plains. NAM model progs 925mb temps 2
deg C warmer than today along and west of the MS. Despite slightly
cooler afternoon dewpoints, heat indices will likely reach 105 to
107 from the MS River delta, up through far west TN. After
coordination with surrounding forecast offices, a Heat Advisory
will be issued for tomorrow. Given forecast heat indices, the Heat
Advisory will likely be expanded areally and temporally in later
forecasts.

Rain chances through midweek will better near the TN River, where
midlevel winds are a little stronger and convective inhibition the
weakest. Thereafter, scattered thunderstorms will mainly confined
to the afternoon periods through the end of the week. 12Z model-
blended pops for the late week and weekend periods appear a little
overdone given that the ECMWF and GFS edge a lobe of the upper
ridge eastward into the western Ohio River valley. Extended
forecast temps were bumped a degree or two over model blended
guidance as well.

PWB

&&

.AVIATION...
18Z TAFS

Outflow boundary moving into northeast Arkansas to northwest
Tennessee is the focus for thunderstorm development. Have decided to
include a tempo group for JBR and MKL to account for expected
coverage this afternoon.

BELLES

&&

.MEG Watches/Warnings/Advisories...
AR...Heat Advisory from 10 AM to 8 PM CDT Tuesday for Clay-Craighead-
     Greene-Lawrence-Randolph.

     Heat Advisory until 8 PM CDT Tuesday for Crittenden-Cross-Lee AR-
     Mississippi-Phillips-Poinsett-St. Francis.

MO...Heat Advisory from 10 AM to 8 PM CDT Tuesday for Dunklin-
     Pemiscot.

MS...Heat Advisory until 8 PM CDT Tuesday for Coahoma-DeSoto-Marshall-
     Panola-Quitman-Tallahatchie-Tate-Tunica.

TN...Heat Advisory from 10 AM to 8 PM CDT Tuesday for Dyer-Gibson-
     Lake-Obion.

     Heat Advisory until 8 PM CDT Tuesday for Crockett-Fayette-
     Hardeman-Haywood-Lauderdale-Madison-Shelby-Tipton.

&&
Hazardous weather outlook, Aug 1, 3:47 PM CDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
347 PM CDT MON AUG 1 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-022300-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
347 PM CDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDICES IN EXCESS OF 105 DEGREES WILL BE POSSIBLE INTO EARLY
EVENING... OVER EAST ARKANSAS...WEST TENNESSEE... THE MISSOURI
BOOTHEEL AND NORTHWEST MISSISSIPPI.

ISOLATED STRONG THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL
AND STRONG WINDS INTO EARLY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAT INDICES IN EXCESS OF 105 DEGREES WILL BE POSSIBLE ON TUESDAY
OVER EAST ARKANSAS...WEST TENNESSEE... THE MISSOURI BOOTHEEL AND
NORTHWEST MISSISSIPPI. THE EXCESSIVE HEAT MAY EXPAND THROUGH ALL
OF THE MIDSOUTH DURING THE MID AND LATE PART OF THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PWB

In the hours before

Special weather statement, Aug 1, 4:00 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
400 PM CDT MON AUG 1 2016

TNZ048-012130-
LAUDERDALE TN-
400 PM CDT MON AUG 1 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 430 PM CDT FOR...

LAUDERDALE COUNTY IN WESTERN TENNESSEE...

AT 400 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 10 MILES NORTHWEST OF
RIPLEY

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN LAUDERDALE COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3590 8935 3586 8934 3582 8936 3582 8940
      3577 8944 3574 8943 3568 8947 3563 8947
      3568 8980 3581 8972 3583 8970 3584 8971
      3589 8968 3588 8966 3592 8963 3593 8951
      3595 8949 3595 8941
TIME...MOT...LOC 2100Z 298DEG 19KT 3587 8963
Special weather statement, Aug 1, 4:15 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
415 PM CDT MON AUG 1 2016

TNZ002>004-012200-
WEAKLEY TN-HENRY TN-OBION TN-
415 PM CDT MON AUG 1 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 500 PM CDT FOR...

NORTHERN WEAKLEY COUNTY IN WESTERN TENNESSEE...
NORTHERN HENRY COUNTY IN WESTERN TENNESSEE...
NORTHEASTERN OBION COUNTY IN WESTERN TENNESSEE...

AT 415 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER SOUTH FULTON...OR
OVER FULTON

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHERN WEAKLEY...NORTHERN HENRY AND NORTHEASTERN OBION
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3636 8809 3634 8810 3630 8930 3651 8918
      3650 8806 3644 8806 3636 8799
TIME...MOT...LOC 2115Z 276DEG 40KT 3649 8885
Special weather statement, Aug 1, 4:20 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
420 PM CDT MON AUG 1 2016

MOZ115-TNZ001-002-012200-
PEMISCOT MO-LAKE TN-OBION TN-
420 PM CDT MON AUG 1 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 500 PM CDT FOR...

NORTHEASTERN PEMISCOT COUNTY IN SOUTHEASTERN MISSOURI...
LAKE COUNTY IN WESTERN TENNESSEE...
NORTHWESTERN OBION COUNTY IN WESTERN TENNESSEE...

AT 420 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 8 MILES NORTH OF
TIPTONVILLE...OR 9 MILES NORTH OF REELFOOT LAKE STATE PARK

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHEASTERN PEMISCOT...LAKE AND NORTHWESTERN OBION
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3650 8915 3628 8927 3625 8977 3639 8976
      3643 8974 3642 8971 3640 8967 3641 8961
      3640 8959 3634 8954 3637 8951 3642 8954
      3644 8954 3646 8952 3650 8954 3650 8949
      3647 8949 3646 8946 3650 8942 3651 8931
TIME...MOT...LOC 2120Z 307DEG 21KT 3649 8942
Special weather statement, Aug 1, 4:21 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
421 PM CDT MON AUG 1 2016

TNZ004-021-022-012215-
CARROLL TN-BENTON TN-HENRY TN-
421 PM CDT MON AUG 1 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 515 PM CDT FOR...

EASTERN CARROLL COUNTY IN WESTERN TENNESSEE...
BENTON COUNTY IN WESTERN TENNESSEE...
SOUTHEASTERN HENRY COUNTY IN WESTERN TENNESSEE...

AT 421 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR CAMDEN

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN EASTERN CARROLL...BENTON AND SOUTHEASTERN HENRY COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3613 8792 3605 8799 3598 8802 3594 8801
      3594 8793 3587 8794 3582 8797 3581 8803
      3584 8803 3585 8806 3584 8808 3585 8818
      3582 8818 3582 8849 3634 8816 3638 8801
      3631 8796 3622 8795 3617 8792
TIME...MOT...LOC 2121Z 264DEG 20KT 3614 8810
Local storm report, Aug 1, 4:53 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
453 PM CDT MON AUG 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     HOLLOW ROCK             36.03N 88.27W
08/01/2016                   CARROLL            TN   AMATEUR RADIO

            TREE DOWN ON MARLBORO RD 1 MILE E OF BARREN SPRINGS ROAD
            CAUSING POWER OUTAGE.

&&

ZDM
Special weather statement, Aug 1, 4:54 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
454 PM CDT MON AUG 1 2016

TNZ001>003-012300-
WEAKLEY TN-LAKE TN-OBION TN-
454 PM CDT MON AUG 1 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 600 PM CDT FOR...

WEAKLEY COUNTY IN WESTERN TENNESSEE...
LAKE COUNTY IN WESTERN TENNESSEE...
OBION COUNTY IN WESTERN TENNESSEE...

AT 453 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER CLAYTON...OR 8
MILES SOUTHWEST OF HICKMAN

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN WEAKLEY...LAKE AND OBION COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3650 8861 3613 8859 3617 8889 3622 8896
      3620 8896 3620 8915 3625 8953 3628 8954
      3633 8962 3634 8960 3634 8953 3636 8951
      3642 8954 3646 8952 3650 8954 3650 8949
      3647 8949 3646 8946 3650 8942 3651 8931
TIME...MOT...LOC 2153Z 302DEG 26KT 3647 8928

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 3:37 PM CDTHeat AdvisoryMEGBenton, Carroll, Crockett, Decatur, Dyer, Fayette and 13 more5 days
Aug 1, 4:00 PM CDTSpecial Weather StatementMEGLauderdale30 min
Aug 1, 4:15 PM CDTSpecial Weather StatementMEGObion45 min
Aug 1, 4:20 PM CDTSpecial Weather StatementMEGLake40 min
Aug 1, 4:21 PM CDTSpecial Weather StatementMEGBenton54 min
Aug 1, 4:43 PM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Henry, Weakley33 min
Aug 1, 4:54 PM CDTSpecial Weather StatementMEGLake, Obion, Weakley66 min
Aug 1, 5:09 PM CDTSpecial Weather StatementMEGCarroll, Decatur51 min
Aug 1, 5:27 PM CDTSevere Thunderstorm WarningMEGCarroll, Henderson33 min
Aug 1, 5:43 PM CDTSpecial Weather StatementMEGTipton32 min

Nearby

Flash Flood Warnings in Tennessee, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.